Alert archive / Maine / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 104, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 6, 2011, 7:01 PM EDT for 4 counties in Maine. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2011, 7:01 PM EDT (23:01 UTC)
- Expired
- Jul 6, 2011, 7:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
Counties Kennebec County, ME, Knox County, ME, Somerset County, ME, Waldo County, ME
The radar
The Portland,ME radar (KGYX), 101 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 1:29 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 11.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1988 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:59 PM EDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 6, 3:59 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 359 PM EDT WED JUL 6 2011 .SYNOPSIS... A COLD FRONT WILL APPROACH FROM THE WEST AND WILL CROSS THE REGION TONIGHT. HIGH PRESSURE WILL BUILD OVER THE AREA TOMORROW THROUGH FRIDAY. A WEAK COLD FRONT WILL CROSS THE REGION ON SATURDAY. HIGH PRESSURE WILL BUILD OVER THE NORTHEAST SATURDAY NIGHT AND WILL MOVE OFFSHORE ON SUNDAY. HIGH PRESSURE WILL REMAIN ANCHORED OFF THE EAST COAST MONDAY AS A COLD FRONT MOVES IN FROM THE WEST. THE COLD FRONT WILL CROSS THE REGION LATE MONDAY NIGHT AND EARLY TUESDAY. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... MINOR FORECAST UPDATE TO TREND POP TO CURRENT SPEED OF THE LINE OF TSTMS WORKING THRU VT ATTM. MORE ISOLD TSTMS ARE POPPING AHEAD OF THE LINE AND WILL IMPACT PORTIONS OF NRN GRAFTON AND OXFORD AND ALL OF COOS COUNTIES FOR THE NEXT COUPLE OF HOURS. MARGINALLY SVR HAIL WILL BE A THREAT WITH THE STRONGEST UPDRAFTS...BUT DAMAGING WINDS REMAIN THE CONCERN. KCXX 88D SAMPLED MULTIPLE SIGNATURES SHOWING AOA 60 KT WINDS DOWN TO 200 TO 300 FT. THE RESULT HAS BEEN WIDESPREAD WIND DAMAGE IN PARTS OF THE WFO BTV CWFA. DCAPE IS INCREASING THROUGHOUT NH AND EXTREME WRN ME...AND LLVL LAPSE RATES REMAIN IN EXCESS OF 8 C/KMK. THIS WIND THREAT SHOULD BE REALIZED IN THE CT RIVER VALLEY WITHIN THE NEXT HOUR...MOVING EWD AFTER THAT. THE ADDITIONAL THREATS OF HEAVY RAIN AND FREQUENT LIGHTNING WILL ALSO BE APPARENT WITH THE LINE. WITH THE LOSS OF HEATING AND STABILIZATION OF THE BOUNDARY LYR..EXPECT THE LINE TO GRADUALLY WEAKEN AS IT APPROACHES THE COAST THIS EVENING. HOWEVER...TSTMS WILL LKLY CONTINUE INTO THE NIGHT WITH SMALL HAIL AND GUSTY WINDS...ALONG WITH HEAVY RAIN AND DANGEROUS LIGHTNING POSSIBLE. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... HIGH PRESSURE MOVES INTO THE CWFA FOR THU. THIS WILL KEEP THINGS QUIET AND DRY. TEMPS A MAV/MET BLEND. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... HIGH PRESSURE WILL REMAIN IN PLACE OVER THE FORECAST AREA ON FRIDAY. LOW PRESSURE IS EXPECTED TO DEVELOP OFF THE MID-ATLANTIC COAST FRIDAY NIGHT AND THEN TRACK SOUTH OF THE REGION AND OUT TO SEA. THE RESULT FOR NORTHERN NEW ENGLAND SHOULD ONLY BE SOME CLOUDS AND A SLIGHT CHANCE OF PRECIPITATION. HIGH PRESSURE BEGINS TO BUILD AGAIN ON SUNDAY AND WILL REMAIN IN PLACE OVER THE AREA THROUGH MONDAY BEFORE ANOTHER FRONT APPROACHES ON TUESDAY. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... SHORT TERM...VFR EXPECTED FOR THE MOST PART TODAY THROUGH THURSDAY EXCEPT IN SCT THUNDERSTORMS THIS AFTERNOON AND EVENING. SFC WIND GUSTS IN EXCESS OF 40KT POSSIBLE TODAY IN STORMS. LONG TERM...PRIMARILY VFR THROUGHOUT THE PERIOD. IF SATURDAYS SYSTEM TRACK A BIT FURTHER NORTH THEN WE MIGHT SEE SOME IFR CIGS/VSBYS. && .MARINE... SHORT TERM...WINDS AND SEAS EXPECTED TO REMAIN BLO SCA CRITERIA. THOUGH WINDS WILL GUST TO NEAR 20 KT THIS AFTN. SOME STRONG TSTMS ARE POSSIBLE COMING OFF THE LAND THIS EVE...BEFORE WEAKENING TNGT. LONG TERM...NO FLAGS EXPECTED. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...LEGRO SHORT TERM... LONG TERM... AVIATION... MARINE...
Hazardous weather outlook, Jul 6, 1:53 PM EDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 153 PM EDT WED JUL 6 2011 MEZ007>009-012>014-NHZ001>009-071800- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS- NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL- SULLIVAN-MERRIMACK-BELKNAP- 153 PM EDT WED JUL 6 2011 ...SEVERE THUNDERSTORM WATCH 605 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. A COLD FRONT WILL PUSH TOWARDS THE AREA TODAY AND CROSS TONIGHT. A VERY WARM AND INCREASINGLY HUMID AIR MASS AHEAD OF THE FRONT WILL PROVIDE SUFFICIENT INSTABILITY TO TRIGGER SCATTERED THUNDERSTORMS BY LATE THIS AFTERNOON THROUGH EARLY EVENING. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE FORECAST AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR TODAY. HOWEVER...WESTERLY WINDS AT THE SURFACE MAY KEEP THE SEVERE WEATHER COVERAGE SOMEWHAT MORE ISOLATED IN NATURE. DAMAGING WINDS WILL BE THE MAIN THREAT. THE BEST CHANCE FOR THUNDERSTORMS TODAY WILL LIKELY BE ACROSS NORTHERN NEW HAMPSHIRE AND WESTERN MAINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ018>028-NHZ010-013-014-071800- INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC- INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN- KNOX-COASTAL WALDO-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 153 PM EDT WED JUL 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL PUSH TOWARDS THE AREA TODAY AND CROSS TONIGHT. A VERY WARM AND INCREASINGLY HUMID AIR MASS AHEAD OF THE FRONT WILL PROVIDE SUFFICIENT INSTABILITY TO TRIGGER SCATTERED THUNDERSTORMS BY LATE THIS AFTERNOON THROUGH EARLY EVENING. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE FORECAST AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR TODAY. HOWEVER...WESTERLY WINDS AT THE SURFACE MAY KEEP THE SEVERE WEATHER COVERAGE SOMEWHAT MORE ISOLATED IN NATURE. A FEW STRONG TO SEVERE STORMS MAY MOVE OUT OF THE WATCH AREA ONTO THE COASTAL PLAIN THIS EVENING. ANY STORM MAY BE CAPABLE FOR DAMAGING WINDS AND HAIL AS THEY DO SO. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150>154-071800- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 153 PM EDT WED JUL 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS WITH GUSTY WINDS AND FREQUENT CLOUD TO SURFACE LIGHTNING WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 6, 6:04 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
604 PM EDT WED JUL 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG RUMFORD 44.55N 70.55W
07/06/2011 OXFORD ME LAW ENFORCEMENT
NUMEROUS TREES DOWN THROUGHOUT RUMFORD
&&
EVENT NUMBER GYX1100276
MJCLocal storm report, Jul 6, 6:06 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
606 PM EDT WED JUL 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG BETHEL 44.40N 70.79W
07/06/2011 OXFORD ME LAW ENFORCEMENT
NUMEROUS REPORTS OF TREES DOWN
&&
EVENT NUMBER GYX1100278
MJCLocal storm report, Jul 6, 6:30 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
630 PM EDT WED JUL 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG HANOVER 44.50N 70.69W
07/06/2011 OXFORD ME TRAINED SPOTTER
NUMEROUS TREES DOWN ON ROUTE 2 IN HANOVER. TIME
ESTIMATED FROM RADAR.
&&
EVENT NUMBER GYX1100281
LEGROSpecial weather statement, Jul 6, 6:31 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 631 PM EDT WED JUL 6 2011 NHZ006-009-062300- BELKNAP-SOUTHERN CARROLL- 631 PM EDT WED JUL 6 2011 ...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY AND CARROLL COUNTY THROUGH 700 PM EDT... AT 632 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER MOULTONBOROUGH...MOVING EAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SANDWICH...MOULTONBOROUGH...MELVIN VILLAGE...TUFTONBORO...OSSIPEE AND FREEDOM THROUGH 700 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. LAT...LON 4383 7104 4363 7104 4369 7146 4379 7147 SH
Local storm report, Jul 6, 6:37 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
637 PM EDT WED JUL 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG NEW PORTLAND 44.88N 70.10W
07/06/2011 SOMERSET ME AMATEUR RADIO
TREES DOWN AT LONG FALLS DAM AND ON SCHOOL ST IN NEW
PORTLAND
&&
EVENT NUMBER GYX1100282
GYXSpecial weather statement, Jul 6, 6:52 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
652 PM EDT WED JUL 6 2011
MEZ014-019>022-024>028-062330-
ANDROSCOGGIN-COASTAL CUMBERLAND-COASTAL WALDO-INTERIOR
CUMBERLAND-INTERIOR WALDO-KENNEBEC-KNOX-LINCOLN-SAGADAHOC-SOUTHERN
SOMERSET-
652 PM EDT WED JUL 6 2011
...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC
COUNTY...KNOX COUNTY...SAGADAHOC COUNTY...LINCOLN COUNTY...SOMERSET
COUNTY...CUMBERLAND COUNTY AND WALDO COUNTY THROUGH 730 PM EDT...
AT 652 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 9 MILES
NORTHEAST OF PALMYRA TO 10 MILES SOUTH OF DURHAM...OR ALONG A LINE
EXTENDING FROM 5 MILES SOUTH OF DEXTER TO 11 MILES SOUTHWEST OF
BRUNSWICK...MOVING EAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND WEST GARDINER...PEACOCK BEACH STATE
PARK...LISBON...DURHAM...WINSLOW...WATERVILLE...WALES...VASSALBORO...
SIDNEY AND SABATTUS THROUGH 730 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4442 6887 4444 6891 4442 6897 4434 6893
4440 6888 4392 6934 4388 6945 4383 6950
4386 6953 4382 6954 4393 7034 4492 6931
4473 6926 4473 6920 4465 6917 4470 6886
4468 6881 4462 6883 4446 6880
MJCThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 4:28 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Oxford | 47 min |
| Jul 6, 4:35 PM EDT | Special Weather Statement | GYX | Oxford | 25 min |
| Jul 6, 4:40 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Oxford | 35 min |
| Jul 6, 4:44 PM EDT | Special Weather Statement | GYX | Somerset | 46 min |
| Jul 6, 5:00 PM EDT | Severe Thunderstorm Warning | GYX | Oxford | 45 min |
| Jul 6, 5:08 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Oxford | 37 min |
| Jul 6, 5:14 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Oxford, Somerset | 46 min |
| Jul 6, 5:35 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Franklin, Kennebec, Oxford, Somerset | 40 min |
| Jul 6, 6:00 PM EDT | Severe Thunderstorm Warning | GYX | Oxford, York | 45 min |
| Jul 6, 6:11 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Franklin, Kennebec, Oxford, Sagadahoc and 2 more | 49 min |
| Jul 6, 6:52 PM EDT | Special Weather Statement | GYX | Kennebec, Lincoln, Sagadahoc, Waldo | 38 min |
| Jul 6, 6:52 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Oxford, York | 53 min |
| Jul 6, 7:11 PM EDT | Special Marine Warning | GYX | 49 min | |
| Jul 6, 7:13 PM EDT | Special Weather Statement | GYX | Cumberland, Sagadahoc | 47 min |
| Jul 6, 7:49 PM EDT | Special Marine Warning | GYX | 56 min | |
| Jul 6, 3:56 PM EDT | Severe Thunderstorm Warning | GYX | Coos | 64 min |
| Jul 6, 4:12 PM EDT | Severe Thunderstorm Warning | GYX | Carroll, Coos, Grafton | 63 min |
| Jul 6, 5:34 PM EDT | Special Weather Statement | GYX | Grafton | 41 min |
| Jul 6, 6:31 PM EDT | Special Weather Statement | GYX | Carroll | 29 min |
| Jul 6, 7:11 PM EDT | Special Weather Statement | GYX | Strafford | 49 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.